Alert archive / Kansas / Red Flag Warnings in 2009
Red Flag Warning 10, NWS Wichita, KS
NWS Wichita, KS issued this red flag warning at Apr 4, 2009, 3:46 AM CDT for 20 counties in Kansas. It took effect at Apr 4, 2009, 12:00 PM CDT. It was in force for 9 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 4, 2009, 3:46 AM CDT (08:46 UTC)
- In effect from
- Apr 4, 2009, 12:00 PM CDT
- Expired
- Apr 4, 2009, 9:00 PM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 1:30 PM CDT | NON-TSTM WND GST 47 | Russell, KS | |
| Apr 4, 1:35 PM CDT | NON-TSTM WND GST 52 | Kingman, KS | MEASURED BY KSN WEATHERLAB EQUIPMENT. |
| Apr 4, 2:06 PM CDT | NON-TSTM WND GST 52 | Hutchinson, KS | |
| Apr 4, 2:08 PM CDT | NON-TSTM WND GST 60 | Hutchinson Airport, KS | |
| Apr 4, 2:15 PM CDT | NON-TSTM WND GST 52 | Great Bend, KS | |
| Apr 4, 2:19 PM CDT | NON-TSTM WND GST 53 | Claflin, KS | MEASURED BY KSN WEATHERLAB EQUIPMENT. |
| Apr 4, 2:22 PM CDT | NON-TSTM WND GST 57 | 6 N Susank, KS | BLOWING DUST ALSO REDUCING VISIBILITY |
| Apr 4, 2:22 PM CDT | NON-TSTM WND GST 57 | Windom, KS | MEASURED BY KSN WEATHERLAB EQUIPMENT AT THE ELEMENTARY SCHOOL. |
| Apr 4, 2:41 PM CDT | NON-TSTM WND GST 51 | Hutchinson, KS | DELAYED REPORT RECEIVED AT 157 AM CDT. |
| Apr 4, 2:54 PM CDT | NON-TSTM WND GST 54 | Moundridge, KS | MEASURED BY KSN WEATHERLAB EQUIPMENT AT THE MIDDLE SCHOOL. |
| Apr 4, 3:05 PM CDT | NON-TSTM WND GST 51 | Chase, KS | MEASURED BY KSN WEATHERLAB EQUIPMENT. |
| Apr 4, 4:01 PM CDT | NON-TSTM WND GST 55 | Mid Continent Airport, KS | FREQUENT GUSTS OF 50 TO 55 MPH IN PAST 20 MINUTES JUST BEHIND DRYLINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 8.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2881 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 306 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS83 KICT 040846 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 346 AM CDT SAT APR 4 2009 KSZ032-033-047>053-067>070-082-083-091>094-098-042130- /O.NEW.KICT.FW.W.0010.090404T1700Z-090405T0300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER- COWLEY-ELK-CHAUTAUQUA- 346 AM CDT SAT APR 4 2009 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...32...33...47...48...49...50...51...52...53...67...68 ...69...70...82...83...91...92...93...94...98. GUSTY WINDS AND DRY CONDITIONS WILL RESULT IN EXTREME FIRE DANGER THIS AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. THE MOST EXTREME CONDITIONS ARE EXPECTED THIS AFTERNOON IN A 50 MILE WIDE AREA...CENTERED ON HIGHWAY 14 BETWEEN ELLSWORTH AND THE OKLAHOMA BORDER. OUTDOOR BURNING IS NOT RECOMMENDED AS FIRES WILL DIFFICULT TO CONTAIN AND/OR EXTINGUISH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$
2 follow-up statements
000 WWUS83 KICT 041556 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 1056 AM CDT SAT APR 4 2009 KSZ032-033-047>053-067>070-082-083-091>094-098-050000- /O.EXT.KICT.FW.W.0010.090404T1700Z-090405T0200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER- COWLEY-ELK-CHAUTAUQUA- 1056 AM CDT SAT APR 4 2009 ...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE RED FLAG WARNING IS NOW IN EFFECT UNTIL 9 PM CDT THIS EVENING. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ...32...33...47...48...49...50...51...52...53...67...68 ...69...70...82...83...91...92...93...94...98. THE RED FLAG WARNING INCLUDES THE FOLLOWING FIRE WEATHER ZONES ... 32...33...47...48...49...50...51...52...53...67...68 ...69...70... 82...83...91...92...93...94...98. GUSTY WINDS AND DRY CONDITIONS WILL RESULT IN EXTREME GRASSLAND FIRE DANGER THIS AFTERNOON AND EVENING ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. THE MOST EXTREME CONDITIONS ARE EXPECTED THIS AFTERNOON GENERALLY ALONG AND WEST OF INTERSTATE 135. OUTDOOR BURNING IS NOT RECOMMENDED AS FIRES WILL BE DIFFICULT TO CONTAIN AND/OR EXTINGUISH. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD OF THIS RED FLAG WARNING. && $$ PJH/ADK
000 WWUS83 KICT 050145 RFWICT RED FLAG WARNING NATIONAL WEATHER SERVICE WICHITA KS 845 PM CDT SAT APR 4 2009 KSZ032-033-047>053-067>070-082-083-091>094-098-050245- /O.EXP.KICT.FW.W.0010.000000T0000Z-090405T0200Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- CHASE-RENO-HARVEY-BUTLER-GREENWOOD-KINGMAN-SEDGWICK-HARPER-SUMNER- COWLEY-ELK-CHAUTAUQUA- 845 PM CDT SAT APR 4 2009 ...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING... THE RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING. THE RED FLAG WARNING INCLUDED THE FOLLOWING FIRE WEATHER ZONES ...32...33...47...48...49...50...51...52...53...67...68 ...69...70...82...83...91...92...93...94...98. RELATIVE HUMIDITY LEVELS HAVE INCREASED ACROSS THE AREA AND WINDS HAVE DECREASED SOME FROM THE VERY GUSTY CONDITIONS EARLY IN THE DAY...THEREFORE THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM. HOWEVER ANY LINGERING FIRES COULD CONTINUE TO BURN AND SPREAD DUE TO GUSTY NORTHWEST WINDS PERSISTING THROUGH THE NIGHTTIME HOURS. $$ JAKUB
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Apr 4, 3:07 AM CDT, 39 minutes earlier.
Area forecast discussion, Apr 4, 3:07 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 307 AM CDT SAT APR 4 2009 .DISCUSSION... TODAY-TONIGHT: MAIN STORY TODAY WILL BE WINDS AND FIRE DANGER. COMBO OF VERY DRY AIR AND VERY GUSTY WINDS WILL BOOST GFDI VALUES WELL ABOVE RED FLAG WARNING THRESHOLD FOR MOST OF THE AREA TODAY. DESPITE RECENT PRECIPITATION/SNOW...GRASSES ARE ALREADY QUITE DRY AND SHOULD EASILY BURN. GFDI VALUES ARE EXTREMELY HIGH ACROSS SOUTH CENTRAL KS THIS AFTERNOON AND EVENING BEHIND DRYLINE. STRONG WINDS ARE EXPECTED BOTH AHEAD AND BEHIND FRONT...WITH ADVISORY CRITERIA BEING REACHED LATER THIS MORNING...AND SHOULD PERSIST WELL INTO THE NIGHT ACROSS CENTRAL KS. HAVE EXTENDED/EXPANDED GOING WIND ADVISORY. OTHERWISE...SIMILAR STORY TO RECENT SYSTEM...WITH MOISTURE RATHER SPARSE WHICH SHOULD LIMIT IMPACT OF STRONG DYNAMICS...TO MAINLY SCATTERED STRONG STORMS...WITH A TOKEN SEVERE STORM POSSIBLE OVER SOUTHEAST KS. MAIN THREAT WOULD BE MARGINAL WIND/HAIL. INFLUX OF COLD AIR WILL CHANGE PRECIPITATION OVER TO MIX THEN SNOW OVER PARTS OF CENTRAL KS DURING THE NIGHT. AT THIS TIME...NO SIGNIFICANT ACCUMULATION IS ANTICIPATED. SUN-MON: NOT A LOT OF CHANGE FROM GOING FORECAST...ALTHOUGH WRAP AROUND CLOUDS MAY PERSIST A BIT LONGER THAN PREVIOUSLY ANTICIPATED. INCREASING DRY LOW LEVEL AIR SHOULD CAUSE PRECIPITATION TO END OVER MUCH OF THE AREA BY SUNDAY AFTERNOON. TEMPERATURES WILL STRUGGLE WITH CLOUDS AND COLD AIR ADVECTION. NOT A LOT OF RECOVERY ON MON...ALTHOUGH ADDITIONAL SUNSHINE WITH INCREASING SUN ANGLE AND POTENTIAL DOWNSLOPE COMPONENT TO WINDS...SHOULD ALLOW A BIT OF AIRMASS MODERATION. TUE-FRI: NO CHANGES TO GOING FORECAST. -HOWERTON && .AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A STRONG UPPER LEVEL SYSTEM AND ASSOCIATED SURFACE LOW WILL MOVE OUT INTO KANSAS DURING THE DAY ON SATURDAY. THIS WILL CAUSE SOUTHERLY WINDS TO INCREASE ACROSS THE REGION THEN GRADUALLY VEER OUT TO A MORE WESTERLY DIRECTION FOR THE AFTERNOON AND EVENING HOURS. THE WINDS WILL BECOME QUITE STRONG ACROSS CENTRAL AND SOUTH CENTRAL KANSAS DURING THE AFTERNOON AND EVENING HOURS...WITH GUSTS AROUND 45 MPH POSSIBLE. A STRONG DRY LINE WILL RACE EASTWARD ACROSS THE REGION WHICH COULD SPARK OFF SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY FOR LOCATIONS EAST OF THE KANSAS TURNPIKE. THIS ACTIVITY COULD AFFECT CNU TAF SITE DURING THE EARLY EVENING HOURS ON SATURDAY. JAKUB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 32 44 23 / 10 10 10 0 HUTCHINSON 71 31 42 23 / 20 10 20 0 NEWTON 74 31 42 24 / 10 10 20 0 ELDORADO 75 35 43 26 / 20 10 20 0 WINFIELD-KWLD 78 38 45 24 / 20 10 10 0 RUSSELL 64 25 37 22 / 20 30 20 0 GREAT BEND 64 27 38 19 / 20 20 20 0 SALINA 72 34 41 25 / 30 30 30 0 MCPHERSON 72 32 41 24 / 20 20 20 0 COFFEYVILLE 75 41 46 28 / 20 40 20 10 CHANUTE 74 37 43 29 / 20 40 30 10 IOLA 73 36 42 29 / 20 40 30 10 PARSONS-KPPF 74 43 44 25 / 20 40 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR KSZ032-033-047>053-067>070-082-083-091>094-098. WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM CDT THIS EVENING FOR KSZ052-053-068>070-082-083-091>094. WIND ADVISORY FROM 10 AM THIS MORNING TO 1 AM CDT SUNDAY FOR KSZ032-033-047>051-067. &&
Hazardous weather outlook, Apr 3, 7:13 PM CDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 713 PM CDT FRI APR 3 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-050015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 713 PM CDT FRI APR 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FIRE DANGER WILL BE VERY HIGH AREA WIDE ON SATURDAY...AND MOST LOCATIONS ON SUNDAY. FIRE DANGER MAY APPROACH EXTREME WEST OF INTERSTATE 135 ON SATURDAY AFTERNOON. VERY STRONG WINDS ARE EXPECTED TO MATERIALIZE ON SATURDAY AFTERNOON AND EVENING ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...PLEASE REFER TO LATEST WIND ADVISORY FOR MORE DETAILS. A FEW STRONG STORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVENING...MAINLY FOR LOCATIONS EASTS OF THE KANSAS TURNPIKE. THE PRIMARY THREAT WOULD BE WIND GUSTS AROUND 50 MPH WINDS AND SMALL HAIL. SUB-FREEZING TEMPERATURES ARE POSSIBLE ACROSS MUCH OF THE REGION FOR SUNDAY NIGHT. MEANWHILE...A MORE PRONOUNCED WIDESPREAD HARD FREEZE IS LIKELY FOR MONDAY NIGHT AND TUESDAY MORNING...WITH OVERNIGHT LOWS EXPECTED TO DROP INTO THE MID 20S ACROSS THE ENTIRE REGION. THOSE WITH AGRICULTURAL AND HORTICULTURAL INTERESTS WILL NEED TO TAKE APPROPRIATE ACTION...TO PROTECT TENDER VEGETATION FROM THIS HARD FREEZE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 11:42 AM CDT | High Wind Warning | ICT | Barton, Ellsworth, Harper, Harvey, Kingman, Lincoln and 7 more | 7 hr |
| Apr 4, 6:53 PM CDT | Wind Advisory | ICT | Chase, Marion | 26 hr |
Nearby
Red Flag Warnings in Kansas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.